Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 308, NWS Bismarck, ND

August 22, 2011LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 11:23 PM CDT for LaMoure County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 11:23 PM CDT (04:23 UTC)
Expired
Aug 23, 2011, 12:15 AM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:28 PM CDTTSTM WND GST 701 N Edgeley, NDALSO 1 INCH DIAMETER HAIL THAT LASTED 5 MINUTES. TIME ESTIMATED BY RADAR. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KBIS 230423
SVRBIS
NDC045-230515-
/O.NEW.KBIS.SV.W.0308.110823T0423Z-110823T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JUD...OR 30 MILES SOUTH OF JAMESTOWN...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTONVILLE AROUND 1130 PM CDT.
  ADRIAN AROUND 1140 PM CDT.
  DICKEY AROUND 1145 PM CDT.
  GRAND RAPIDS AROUND 1155 PM CDT.
  MARION AROUND MIDNIGHT CDT.

ANOTHER SEVERE THUNDERSTORM WAS OVER ALFRED IN NORTHWESTERN LAMOURE 
COUNTY...ALSO MOVING EAST AT 40 MPH.

ALL OF LAMOURE COUNTY WILL BE AFFECTED BY THESE SEVERE STORMS 
THROUGH 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4628 9803 4628 9903 4663 9904 4663 9803
TIME...MOT...LOC 0422Z 263DEG 33KT 4649 9881
WIND...HAIL 60MPH 1.00IN

$$

VINING
3 follow-up statements
680 
WWUS53 KBIS 230432
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM CDT MON AUG 22 2011

NDC045-230515-
/O.CON.KBIS.SV.W.0308.000000T0000Z-110823T0515Z/
LAMOURE ND-
1132 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAMOURE COUNTY
UNTIL 1215 AM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM EXTENDED FROM 
EDGELEY...OR 36 MILES SOUTH OF JAMESTOWN...TO NORTONVILLE...MOVING  
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERLIN...ADRIAN...AND DICKEY AROUND 1140 PM CDT.
  GRAND RAPIDS AROUND 1150 PM CDT.
  LA MOURE AND GRAND RAPIDS AROUND 1155 PM CDT.
  VERONA AROUND 1205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4628 9803 4628 9903 4663 9904 4663 9803
TIME...MOT...LOC 0430Z 263DEG 41KT 4640 9869
WIND...HAIL 60MPH 1.00IN

$$

VINING
308 
WWUS53 KBIS 230448
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT MON AUG 22 2011

NDC045-230515-
/O.CON.KBIS.SV.W.0308.000000T0000Z-110823T0515Z/
LAMOURE ND-
1148 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAMOURE COUNTY
UNTIL 1215 AM CDT...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM EXTENDED FROM 6 
MILES SOUTH OF BERLIN...OR 44 MILES SOUTH OF JAMESTOWN TO NEAR 
DICKEY...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RAPIDS AROUND 1150 PM CDT.
  LA MOURE AROUND 1155 PM CDT.
  VERONA AROUND 1210 AM CDT.

ANOTHER SEVERE THUNDERSTORM HAD ENTERED NORTHWESTERN LAMOURE COUNTY 
NEAR ALFRED AND JUD...MOVING EAST AT 45 MPH. THIS STORM WILL BE NEAR 
NORTONVILLE BY AROUND MIDNIGHT CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4628 9803 4628 9903 4663 9904 4663 9803
TIME...MOT...LOC 0446Z 269DEG 41KT 4629 9845
WIND...HAIL 60MPH 1.00IN

$$

VINING
698 
WWUS53 KBIS 230516
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT TUE AUG 23 2011

NDC045-230526-
/O.EXP.KBIS.SV.W.0308.000000T0000Z-110823T0515Z/
LAMOURE ND-
1216 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR LAMOURE COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4628 9803 4628 9903 4663 9904 4663 9803
TIME...MOT...LOC 0448Z 269DEG 41KT 4629 9842

$$

KINNEY/TAEGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:01 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 22, 10:01 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT MON AUG 22 2011

.UPDATE...
UPDATED POPS AND WEATHER FOR SEVERE CHANCES.

&&

.DISCUSSION...
LINE OF THUNDERSTORMS PROGRESSING EAST THROUGH
WELLS/FOSTER/STUSTMAN AND LOGAN COUNTIES MOVING EAST AT 35 MPH
WILL BE ONGOING UNTIL 06Z OVER SOUTHEASTERN ZONES. ADJUSTED
WORDING IN GRIDS FOR MARGINAL SEVERE THOUGH NO WATCH IS OUT.
&&

.AVIATION...
WILL ADJUST TIMING OF CONVECTION THROUGH EASTERN-MOST ZONES THOUGH
MAY BE OUT OF FORECAST AREA BEFORE 06Z TAFS ARE ISSUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 22, 9:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 NW MEDINA             46.92N 99.34W
08/22/2011  E60 MPH          STUTSMAN           ND   TRAINED SPOTTER

            HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...

&&

LHUBER
Local storm report, Aug 22, 10:00 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             3 W SYKESTON            46.73N 98.83W
08/22/2011  M0.75 INCH       STUTSMAN           ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF NICKELS...WINDS ESTIMATED AT 35 TO
            40 MPH...HAIL LASTED 3 TO 5 MINUTES...

&&

LHUBER
Local storm report, Aug 22, 10:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             3 NNW TAPPEN            46.92N 99.67W
08/22/2011  E0.88 INCH       KIDDER             ND   PUBLIC

            HAIL LASTED FOR ABOUT 2 MINUTES

&&

JP MARTIN
Local storm report, Aug 22, 10:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             NNW PETTIBONE           47.12N 99.52W
08/22/2011  E0.88 INCH       KIDDER             ND   TRAINED SPOTTER

            LASTED 3 MINUTES.

&&

JP MARTIN
Special weather statement, Aug 22, 10:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT MON AUG 22 2011

NDZ047-230415-
LOGAN-
1016 PM CDT MON AUG 22 2011

...STRONG THUNDERSTORMS CONTINUE ACROSS NORTHERN LOGAN COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER NORTHWESTERN LOGAN COUNTY NORTHEAST OF
NAPOLEON...MOVING EAST AT 45 MPH. ANOTHER STRONG STORM WAS SOUTHWEST
OF GACKLE...ALSO MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY RAIN
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN LOGAN COUNTY BETWEEN NAPOLEON AND GACKLE...INCLUDING
HIGHWAYS 34...36...AND 56 IN NORTHERN LOGAN COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

VINING
Local storm report, Aug 22, 10:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             MEDINA                  46.89N 99.30W
08/22/2011  M1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            HAIL WAS SLIGHTLY LARGER THAN QUARTERS...WAS STILL
            OCCURING AT THE TIME OF THE CALL...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells54 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 9:56 PM CDTSevere Thunderstorm WarningBISFoster, Wells64 min
Aug 22, 10:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.